Skip to content
Omnikalc

Oakland score: can this lower GI bleed be managed at home?

Score age, sex, previous bleeding admission, rectal exam, heart rate, systolic pressure and hemoglobin to see whether a patient with lower gastrointestinal bleeding can be safely discharged.

Updated on
Your inputs
years

Value out of range

Sex
bpm

Value out of range

mmHg

Value out of range

Value out of range

Results

Oakland score

14 / 35

Above 8: hospital admission is usually advised
Points from hemoglobin
8 / 22
Points from blood pressure
3 / 5
Points from heart rate
1 / 3

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Heavy rectal bleeding, dizziness or fainting is an emergency: call 911.

Who is safe to go home?

Acute lower gastrointestinal bleeding, usually bright red or maroon blood from the rectum, is a common reason for emergency visits, especially in older adults. Most bleeds stop on their own, often from diverticula or hemorrhoids, and many patients do not need to stay in hospital. The Oakland score, developed in 2017 from a UK audit of more than 2,000 patients, helps identify those who can be safely discharged and investigated as outpatients.

How the score is built

The score adds seven items, for a total of 0 to 35:

Item Points
Age under 40: 0; 40 to 69: 1; 70 or more: 2
Sex female: 0; male: 1
Previous admission for lower GI bleeding no: 0; yes: 1
Blood on digital rectal exam no: 0; yes: 1
Heart rate (per minute) under 70: 0; 70 to 89: 1; 90 to 109: 2; 110 or more: 3
Systolic blood pressure (mmHg) under 90: 5; 90 to 119: 4; 120 to 129: 3; 130 to 159: 2; 160 or more: 0
Hemoglobin (g/dL) under 7: 22; 7 to 8.9: 17; 9 to 10.9: 13; 11 to 12.9: 8; 13 to 15.9: 4; 16 or more: 0

Note that a high blood pressure scores zero: the score rewards a stable circulation.

Reading the result

A score of 8 or less predicted about a 95% chance of a safe discharge, meaning no rebleeding, transfusion, intervention, readmission or death within 28 days. The British Society of Gastroenterology recommends that these patients can be discharged for urgent outpatient investigation, usually a colonoscopy. Above 8, admission is generally advised, and unstable patients need resuscitation and CT angiography.

Worked example

A 55-year-old man with no previous bleeding admission and no blood on rectal exam, a heart rate of 85, systolic pressure of 125 mmHg and hemoglobin of 12 g/dL scores 1 (age) + 1 (male) + 1 (heart rate) + 3 (blood pressure) + 8 (hemoglobin) = 14. He should be admitted, although he looks well; his moderate anemia drives the score up.

Limits

The score was not designed for upper GI bleeding (vomiting blood or black stools), for which the Glasgow-Blatchford score is used. It does not account for anticoagulants, frailty or social circumstances, which a clinician must weigh before sending anyone home.

Frequently asked questions

What is the Oakland score?

A risk score for adults with acute lower gastrointestinal bleeding, usually blood from the rectum. Published by Kathryn Oakland and colleagues in 2017, it adds points for age, sex, previous admission for bleeding, blood on rectal exam, heart rate, systolic blood pressure and hemoglobin.

What does a score of 8 or less mean?

In the derivation study, patients scoring 8 or less had about a 95% chance of a safe discharge: no further bleeding, transfusion, intervention, readmission or death within 28 days. British Society of Gastroenterology guidelines suggest they can be discharged for outpatient investigation.

Why does hemoglobin weigh so much?

Anemia is the strongest marker of significant blood loss. Hemoglobin contributes up to 22 of the 35 possible points, so even a modest drop pushes the score above 8.

Does the Oakland score apply to vomiting blood or black stools?

No. Those suggest upper GI bleeding, for which the Glasgow-Blatchford score is used. The Oakland score also does not replace clinical judgment for patients on anticoagulants or with other serious conditions.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.